Winter Storm, Vilas
- When
- November 5, 6:00 PM CST to November 6, 8:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A strong low pressure system tracking over the Great Lakes Region produced the first significant snowfall of the season over the north woods. Snowfall totals were in excess of 6 inches across northern Vilas County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A strong low pressure system tracking over the Great Lakes Region produced the first significant snowfall of the season over the north woods. Snowfall totals were in excess of 6 inches across northern Vilas County. The low also brought strong winds that caused blowing and drifting snow. Wind gusts peaked early on the 6th, between 0100CST and 0300CST, when a 40 mph gust was reported at Land O' Lakes, a 37 mph gust occurred at Eagle River and Arbor Vitae had a gust of 35 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 5, 3:18 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 318 PM CST MON NOV 5 2007 .SHORT TERM...TNGT AND TUE. MAIN FCST CHALLENGES TO BE STRENGTH OF THE WNDS TNGT THRU TUE MORNING ESP OVR ERN WI...AND THEN SNOW AMTS ACROSS NRN WI ASSOCIATED WITH DEVELOPING LK EFFECT SITN. THE 19Z MSAS SFC ANALYSIS SHOWED A STG AREA OF LOW PRES OVR ERN SECTIONS OF THE U.P. OF MI WITH A CDFNT STRETCHED SWD FROM THE LOW OVR ERN LWR MI. A RDG OF HI PRES WAS BUILDING INTO THE PLAINS WITH A TIGHT PRES GRAD ACROSS THE MIDWEST/WRN GREAT LKS. THE RADAR MOSAIC WAS INDICATING SCT INSTABILITY RAIN/SNOW SHWRS ACROSS THE RGN WITH SOME MINOR SNOW ACCUMULATION NORTH AND SOME SNOW PELLETS OVR CNTRL/E-CNTRL WI. THE SFC LOW IS FCST TO MOV INTO SE ONTARIO TNGT AND CONT TO DEEPEN AS A 120 KT UPR JET ROUNDS THE BASE OF THE GREAT LKS UPR TROF. WHILE WNDS WL DIMINISH SOME THIS EVENING...EXPECT WNDS TO GRADUALLY INCREASE ONCE AGAIN LTR TNGT ESP OVR ERN WI. BNDRY LYR WNDS CRANK UP TO AROUND 45 MPH AND DESPITE NOCTURNAL STABILITY AND CLDS...ERN WI MAY CONT TO SEE NEAR ADVY CONDITIONS AFT MIDNIGHT... THUS HAVE KEPT THE WND ADVY GOING PER PREV FCST. CYCLONIC FLOW COMBINED WITH VARIOUS SHRTWVS ROTATING AROUND THE UPR TROF SHOULD CONT TO PRODUCE SCT SNOW SHWRS AND/OR FLURRIES ACROSS NE WI TNGT. EXCEPTION TO BE OVR NRN WI WHERE WNDS WL VEER MORE N-NW BEHIND A SWD MOVG SFC TROF. DELTA-V VALUES OF AROUND 16...FAVORABLE TRAJS AND LACK OF SIGNIFICANT LOW LVL INVERSION SHOULD BRING ACCUMULATING SNOWS TO NRN WI ESP VILAS CNTY. DUE TO LARGER SCALE FORCING ALREADY ON THE VERGE OF PULLING OUT...AMTS WL BE KEPT BLO WARNING CRITERIA AND WL ISSUE A LK EFFECT SNOW ADVY FOR THE SNOWBELT RGN OF VILAS CNTY. AS THE UPR JET LIFTS NORTH AHD OF THE UPR TROF...THE SFC LOW WL BEGIN TO SHIFT EAST INTO QUEBEC ON TUE. WINDY CONDITIONS TO PERSIST THRU TUE MORNING BEFORE BEGINNING TO DECREASE DURING THE AFTERNOON. HAVE KEPT THE WND ADVY HEADLINES UP THRU 18Z AS PRES GRAD STILL TIGHT AND BNDRY LYR WNDS AT 45 MPH. SNOWS OVR VILAS CNTY SHOULD DIMINISH (BUT NOT END) BY MIDDAY AS DRIER AIR WORKS INTO THE RGN AND INVERSION DVLPS AT AROUND 3K FT. TOTAL ACCUMULATIONS FOR NW VILAS CNTY SHOULD END UP IN THE 3 TO 5 INCH RANGE. THE REST OF THE FCST AREA SHOULD SEE EITHER LGT SNOW SHWRS OR FLURRIES AS CRUX OF THE COLDER AIR SETTLES OVR THE RGN. .LONG TERM...TUESDAY NIGHT THRU NEXT MONDAY. FORECAST FOCUS ON PRECIP CHANCES THRU PERIOD. FLOW BEGINS TO BECOME LESS AMPLIFIED BY THE END OF THE PERIOD WITH STRONG FLOW OFF THE PACIFIC PUSHING IN THROUGH THE NORTHERN TIER OF THE U.S. QUESTION AT THIS TIME IS HOW VARIOUS MEDIUM RANGE MODELS HANDLE/TIME SYSTEMS IN FLOW. AT THE SURFACE HIGH PRESSURE SHIFTS TO THE EAST ON THU/FRI...WITH SOUTHERLY WINDS RETURNING BRINGING A RETURN OF SOME GULF MOISTURE AND WARMER TEMPERATURES FOR THE WEEKEND. HAVE STAYED CLOSE TO GFS ENSEMBLE MEAN FOR THIS FORECAST...TIMING PCPN IN FOR THE LATER HALF OF NEXT WEEKEND. IN NEAR TERM...RIDGE BUILDING IN TUE NIGHT TO BRING END TO LES OVER VILAS COUNTY. HAVE RE-ENTERED CHANCE FOR LIGHT SNOW INTO FORECAST FOR WED NIGHT UNDER WAA REGIME AS SHORT WAVE DROPS THROUGH SOUTHERN ONTARIO. AGAIN AMOUNTS EXPECTED TO BE LIGHT AS MOISTURE A PROBLEM. LITTLE CHANGE TO TEMPS...GUIDANCE FAIRLY SIMILAR AND FOLLOWED. && .AVIATION...EXPECT PRIMARY VFR CIGS ACRS THE AREA TNGT INTO TUE... BUT WITH SOME MVFR CIGS PSBL WITH ANY SNOW SHWR ACTIVITY. MVFR/IFR CIGS ARE PSBL OVR NORTH-CNTRL WI WHEN THE LAKE SNOW GETS GOING. && .GRB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 12 PM CST TUESDAY FOR WIZ022-038>040-048>050- 073-074. WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR WIZ030-031- 035>037-045. LAKE EFFECT SNOW ADVISORY UNTIL 12 PM CST TUESDAY FOR WIZ005. && KALLAS/TE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 443 AM CST MON NOV 5 2007 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 443 AM CST MON NOV 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT VERY WINDY CONDITIONS ARE EXPECTED TODAY AND TONIGHT. SEVERAL INCHES OF SNOW ARE POSSIBLE IN THE LAKE SUPERIOR SNOWBELT OF NORTH-CENTRAL WISCONSIN TONIGHT. THIS WILL LIKELY BE THE FIRST SIGNIFICANT SNOWFALL OF THE SEASON...AND COMBINED WITH THE STRONG WINDS IT COULD HAVE A MAJOR IMPACT ON TRAVEL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WIND AND LAKE-EFFECT SNOW WILL SLOWLY DIMINISH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY WIND GUSTS OVER 45 MPH AND SNOWFALL TOTALS FROM THE LAKE SUPERIOR SNOWBELT TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-061200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 443 AM CST MON NOV 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS AND CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE GALE FORCE WINDS AND CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE TUESDAY. CONDITIONS SHOULD IMPROVE TUESDAY NIGHT. JS/PK
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, November 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64700.